Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 139, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 2:30 PM MST for Apache County, Navajo County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 2:30 PM MST (21:30 UTC)
- Expired
- Aug 16, 2021, 3:15 PM MST
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 163 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963 WUUS55 KFGZ 162130 SVRFGZ AZC001-017-162215- /O.NEW.KFGZ.SV.W.0139.210816T2130Z-210816T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 230 PM MST Mon Aug 16 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Apache County in northeastern Arizona... Navajo County in north central Arizona... * Until 315 PM MST/415 PM MDT/. * At 229 PM MST/329 PM MDT/, a severe thunderstorm was located over Jeddito, or 7 miles southeast of Keams Canyon, moving southwest at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Jadito, White Cone, Jeddito and Navajo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3586 11010 3574 10994 3553 11011 3572 11035 TIME...MOT...LOC 2129Z 044DEG 6KT 3575 11008 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ DB
2 follow-up statements
591 WWUS55 KFGZ 162155 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 255 PM MST Mon Aug 16 2021 AZC001-017-162215- /O.CON.KFGZ.SV.W.0139.000000T0000Z-210816T2215Z/ Apache-Navajo- 255 PM MST Mon Aug 16 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST/415 PM MDT/ FOR APACHE AND NAVAJO COUNTIES... At 254 PM MST/354 PM MDT/, a severe thunderstorm was located near Jeddito, or 7 miles southeast of Keams Canyon, moving southwest at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... White Cone, Jeddito and Navajo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3579 11011 3569 10998 3553 11011 3567 11029 TIME...MOT...LOC 2154Z 044DEG 6KT 3572 11012 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ DB
367
WWUS55 KFGZ 162213
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
313 PM MST Mon Aug 16 2021
AZC001-017-162222-
/O.EXP.KFGZ.SV.W.0139.000000T0000Z-210816T2215Z/
Apache-Navajo-
313 PM MST Mon Aug 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 315 PM MST/415 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3579 11011 3569 10998 3553 11011 3567 11029
TIME...MOT...LOC 2212Z 044DEG 6KT 3570 11014
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 940 AM MST Mon Aug 16 2021 .SYNOPSIS...Scattered thunderstorms will continue today, with the best coverage along and south of the Mogollon Rim where a few strong to severe storms are possible. Expect more widespread showers and storms and cooler temperatures by mid next week before a drying trend arrives toward the end of the week. && .UPDATE...Active day in store for northern Arizona. This mornings FGZ sounding shows atmospheric moisture well above normal (PW 0.9"), bulk shear in the 75 percentile, and instability (MUCAPE) over 90th percentile. To add to the mix, we have a weak wave rotating southward near the Four Corners this afternoon, which will enhance convective development. High resolution models are very agressive with the development of organized convection (linear MCS) over the Rim and moving to the south or southwest later this afternoon and evening - and don't see any reason to disagree. Mean storm motion is not too high (around 10kt) and expect the flood threat to be significant, especially early in the convective cycle today. Minor updates have been made to the short- term forecast this morning. && .PREV DISCUSSION /311 AM MST/...Expect another round of scattered storms this afternoon, moving from the north. With a very moist and unstable environment in place, there will be a threat of severe thunderstorms and localized flash flooding. Tuesday and Wednesday still look to be our big weather event days for the week, with low level moisture increasing up into northern Arizona. Anticipate more widespread coverage of storms with hazards being flash flooding and the potential for an increased chance of severe storms. Thursday onward a downturn in storm activity looks to be possible with dry air taking over the region. Expect isolated shower activity at most with temperatures warming to near normal. && .AVIATION...For the 18Z package...Expect coverage of showers and storms to increase this afternoon...most numerous from KFLG to KRQE southward with localized IFR in the stronger storms. Storms will likely continue through the evening hours, decreasing after 07Z. Outside of storms, expect winds of 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Shower and thunderstorm coverage is expected to increase today and Tuesday. Some storms may become severe producing strong wind, hail and heavy rain. Winds outside of storms will be generally light, with temperatures cooling slightly on Tuesday. Wednesday through Friday...Chances for showers and thunderstorms continue Wednesday, with a gradual downturn by Thursday and Friday. Temperatures are expected to be slightly below normal with breezy afternoon winds developing Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK/Kobold AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 16, 9:45 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 N WILLIAMS 35.33N 112.18W
08/15/2021 E1.75 INCH COCONINO AZ PUBLIC
I DONT REMEMBER THE TIME, PROBABLY ABOUT THE
SIZE OF A GOLF BALL. N CATARACT DR WILLIAMS,
AZ. (TIME ESTIMATED FROM WARNING).
&&
DBLocal storm report, Aug 16, 11:42 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 NNW WILLIAMS 35.36N 112.20W
08/15/2021 E1.75 INCH COCONINO AZ PUBLIC
HAILSTONES AT JUNIPINE ESTATES SUNDAY
AFTERNOON NORTH OF WILLIAMS. (PHOTO INCLUDED
IN REPORT WITH WHAT LOOKED LIKE GOLF BALL
SIZED HAIL). IT WAS A LITTLE AFTER 2:00PM.
OUR VEHICLES TOOK DIRECT HITS, EVEN TO THE
GLASS, BUT THE STONES WOULD SHATTER LIKE
SHRAPNEL SENDING FRAGMENTS OVER 50 FEET IN
ALL DIRECTIONS. ONLY LASTED A FEW MINUTES.
&&
DBSpecial weather statement, Aug 16, 11:55 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Mon Aug 16 2021
AZZ011-161930-
Chuska Mountains and Defiance Plateau-
1255 PM MDT Mon Aug 16 2021
...Two strong thunderstorms will impact portions of Apache County
through 130 PM MDT...
At 1253 PM MDT, Doppler radar was tracking two strong thunderstorms
near Lupton and Window Rock, or 23 miles west of Gallup, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lupton, Oak Springs Valley, Window Rock and St. Michaels.
This includes the following highways...
Interstate 40 between mile markers 350 and 359.
State Route 264 between mile markers 462 and 474.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3525 10905 3519 10917 3580 10932 3582 10911
3548 10904
TIME...MOT...LOC 1853Z 329DEG 6KT 3539 10913
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DBLocal storm report, Aug 16, 12:17 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL HEBER-OVERGAARD 34.42N 110.57W
08/16/2021 E0.50 INCH NAVAJO AZ PUBLIC
&&Local storm report, Aug 16, 2:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 2 WSW HEBER-OVERGAARD 34.40N 110.59W
08/16/2021 E1.00 INCH NAVAJO AZ TRAINED SPOTTER
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Aug 15, 5:47 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 18 min |
| Aug 15, 6:17 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 12 min |
| Aug 15, 6:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Aug 15, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 15, 7:53 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 26 min |
| Aug 15, 8:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 15, 8:29 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 31 min |
| Aug 15, 10:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 15, 11:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 15, 11:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 15, 11:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 15, 11:50 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Aug 16, 12:08 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 12:40 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 16, 1:00 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 16, 11:55 AM MST | Special Weather Statement | FGZ | Apache | 35 min |
| Aug 16, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 16, 1:38 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 52 min |
| Aug 16, 1:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
| Aug 16, 2:09 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 16, 2:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 16, 2:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Aug 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 33 min |
| Aug 16, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 37 min |
| Aug 16, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 34 min |
| Aug 16, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 22 min |
| Aug 16, 3:10 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 16, 3:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 36 min |
| Aug 16, 3:57 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 35 min |
| Aug 16, 4:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Aug 16, 4:42 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.